Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 37, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 18, 2016, 1:36 PM EDT for Lancaster County, Pennsylvania. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2016, 1:36 PM EDT (17:36 UTC)
- Expired
- Jul 18, 2016, 2:30 PM EDT
- In force
- 54 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Lancaster County, PA
The radar
The Philadelphia radar (KDIX), 146 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 1:36 PM EDT | TSTM WND DMG | Lexington, PA | TREE DOWN |
| Jul 18, 1:41 PM EDT | TSTM WND DMG | Brickerville, PA | TREES DOWN ON ROUTE 501 |
| Jul 18, 2:15 PM EDT | TSTM WND DMG | Ephrata, PA | TREE DOWN HALF MILE NORTH OF EPHRATA BOROUGH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
739
WUUS51 KCTP 181736
SVRCTP
PAC071-181830-
/O.NEW.KCTP.SV.W.0037.160718T1736Z-160718T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
136 PM EDT MON JUL 18 2016
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
* UNTIL 230 PM EDT.
* AT 136 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
BRICKERVILLE... MOVING EAST AT 20 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
LITITZ...EPHRATA...AKRON...NEW HOLLAND...ROTHSVILLE...ADAMSTOWN...
BRICKERVILLE...CHURCHTOWN...REAMSTOWN...DENVER...TERRE HILL...
BOWMANSVILLE...GOODVILLE...BLUE BALL...REINHOLDS...FARMERSVILLE...
FIVEPOINTVILLE...SCHOENECK AND LANCASTER AIRPORT.
THIS INCLUDES THE PENNSYLVANIA TURNPIKE FROM MILE MARKERS 273 TO 295.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4011 7594 4010 7594 4011 7632 4025 7632
4027 7626 4031 7616 4031 7614 4014 7587
TIME...MOT...LOC 1736Z 247DEG 19KT 4021 7625
HAIL...1.00IN
WIND...70MPH
$$
CERUWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 11:07 AM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 18, 11:07 AM EDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service State College PA 1107 AM EDT MON JUL 18 2016 .SYNOPSIS... An upper level disturbance and cold front will bring scattered showers and a few gusty thunderstorms on Monday. High pressure and dry weather with comfortable humidity will follow for Tuesday through Thursday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Broken convection crossing CWA this morning accompanied by heavy downpours. Severe threat across central sections has dwindled significantly, with main concern from the south central mountains to the Lower Susq, especially if MCV over the Laurel Highlands tracks overhead...as current temps are in the mid to upper 80s at mid morning. The amount of cloud debris and cooling from this early convection will then have a great impact on the instability this afternoon. Still wary that we won't realize the eye popping CAPEs forecast by CAMs. However shear values support vigilant watch...with 0-6km bulk shear values near 40kts. SPC Slight risk continues to cover all but NW mountains...mainly for damaging wind. Stable air moves down from the north in the evening. Maxes will be tricky given cloud cover. Will make adjustments as per morning trends. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... Cold front pushes through by 03z, but convection will likely be on-going through then. NAM re-develops convection briefly overnight in the central counties, but no other model does this. Will leave this out for now. Skies clear up over most of the area tonight. Just a very small chance of a shower lingers - esp over the Laurels. With the widespread rain expected fog may develop over much of the area. Mins will drop into the m50s in the north, so fog is much more likely there. Heights will continue to fall on Tuesday, despite the axis of the upper trough moving to the east of our longitude. Tuesday will be about 5F cooler - but dewpoints should be 10-15F lower than today. The NW wind will be gusting to 15 or 20 MPH in the afternoon. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... The upper level low over northern Canada should retrograde as the as the upper trough continues its propagation eastward. The mid range period begins with this trough exiting the mid Atlantic region. Behind this trough will be divergent flow, a low and mid level wind shift to the northwest and the advection of drier air into Pennsylvania. A large high pressure system will reside over the central and southern United States. This will dominate the weather pattern through the mid to long range. A ridge will move over Eastern Canada and should keep the area precipitation free through the second half of the week. The next precipitation chance will come next weekend as another trough with a possible frontal rain band should pass through the region. timing and strength remain variable. Temperatures should be fairly moderate and around normal though mid week and be 5 to 10 degrees above normal by next weekend. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... MVFR cigs northwest and central...VFR prevailing through midday hours southeast routes. Strong to locally severe storms possible late morning and afternoon southern and southeastern areas. Maintaining VCTS 16-20Z time period. OUTLOOK... Tue-Wed...No sig wx. Thu-Fri...Isolated thunderstorm impacts possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Dangelo/DeVoir SHORT TERM...Dangelo LONG TERM...Ross/Ceru AVIATION...DeVoir/Gartner/Steinbugl
Hazardous weather outlook, Jul 18, 4:09 AM EDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 409 AM EDT MON JUL 18 2016 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-190815- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 409 AM EDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SEVERE THUNDERSTORMS WITH DAMAGING WINDS 60 MPH OR GREATER AND LARGE HAIL EXCEEDING 1 INCH IN DIAMETER ARE POSSIBLE LATER TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jul 18, 12:59 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1259 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND DMG 4 S ELIMSPORT 41.07N 77.01W
07/18/2016 UNION PA 911 CALL CENTER
TREES DOWN JUST SOUTH OF I-80 ON WHITE DEER PIKE
BETWEEN MILE MARKER 206 AND 207
&&
EVENT NUMBER CTP1601703
HEADSpecial weather statement, Jul 18, 1:03 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
103 PM EDT MON JUL 18 2016
PAZ033>035-181730-
BEDFORD PA-FULTON PA-SOMERSET PA-
103 PM EDT MON JUL 18 2016
...SPECIAL WEATHER STATEMENT...
AT 103 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BUFFALO MILLS...MOVING EAST AT 35 MPH.
TORRENTIAL RAIN IS EXPECTED.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
BUFFALO MILLS...LOCUST GROVE...WARFORDSBURG...BARNES GAP...
CLEARVILLE...INGLESMITH...LAKE GORDON...CRYSTAL SPRINGS...NEEDMORE...
HYNDMAN...RAINSBURG...ELLERSLIE...WELLERSBURG...NEW BALTIMORE...
CALLIMONT AND BREEZEWOOD.
LAT...LON 3972 7893 3998 7888 4000 7812 3974 7808
3972 7810
TIME...MOT...LOC 1703Z 273DEG 32KT 3987 7878
CERULocal storm report, Jul 18, 1:24 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
124 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG BUCKHORN 41.02N 76.50W
07/18/2016 COLUMBIA PA 911 CALL CENTER
TREES DOWN ALL OVER THE COUNTY ACCORDING TO 911 CENTER.
&&
EVENT NUMBER CTP1601704
HEADSpecial weather statement, Jul 18, 1:24 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
124 PM EDT MON JUL 18 2016
PAZ053-058-181815-
COLUMBIA PA-SCHUYLKILL PA-
124 PM EDT MON JUL 18 2016
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL AND COLUMBIA
COUNTIES UNTIL 215 PM EDT...
AT 124 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GIRARDVILLE...MOVING NORTHEAST AT 25 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
FRACKVILLE...SHENANDOAH...TAMAQUA...MAHANOY CITY...ASHLAND...
MCADOO...ARISTES...BEURYS LAKE...ONEIDA...LOCUSTDALE...BUCK RUN...
GIRARDVILLE...SHEPPTON...ENGLEWOOD...DELANO...
GRIER CITY-PARK CREST...ALTAMONT...HECKSCHERVILLE...
HOMETOWN AND NEW BOSTON-MOREA.
LAT...LON 4069 7639 4091 7635 4095 7621 4090 7603
4091 7600 4081 7588
TIME...MOT...LOC 1724Z 243DEG 24KT 4082 7628
CERUSpecial weather statement, Jul 18, 1:29 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
129 PM EDT MON JUL 18 2016
PAZ066-181800-
LANCASTER PA-
129 PM EDT MON JUL 18 2016
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
200 PM EDT...
AT 129 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BRICKERVILLE TO MOUNTVILLE. MOVEMENT WAS EAST AT
20 MPH.
VERY HEAVY RAIN IS EXPECTED.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
NEW HOLLAND...EAST PETERSBURG...MILLERSVILLE...WILLOW STREET...
EPHRATA...COLUMBIA...MANHEIM...LANCASTER...AKRON...LITITZ...
BAREVILLE...BRICKERVILLE...LEOLA...CHURCHTOWN...LEACOCK...
ADAMSTOWN...PARADISE...ROTHSVILLE...GAP AND STRASBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4011 7594 4004 7593 3997 7599 3995 7599
3993 7598 3992 7600 3998 7650 4001 7650
4003 7653 4025 7636 4025 7631 4031 7616
4031 7614 4014 7587
TIME...MOT...LOC 1729Z 268DEG 17KT 4019 7629 4005 7641
CERULocal storm report, Jul 18, 1:32 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
132 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG ALMEDIA 41.01N 76.39W
07/18/2016 COLUMBIA PA 911 CALL CENTER
TREES DOWN
&&
EVENT NUMBER CTP1601705
HEADThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:53 AM EDT | Special Weather Statement | CTP | McKean, Potter, Warren | 52 min |
| Jul 18, 11:58 AM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Northumberland, Union | 62 min |
| Jul 18, 12:12 PM EDT | Special Weather Statement | CTP | Huntingdon | 48 min |
| Jul 18, 12:30 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Northumberland, Union | 75 min |
| Jul 18, 1:03 PM EDT | Special Weather Statement | CTP | Fulton | 27 min |
| Jul 18, 1:24 PM EDT | Special Weather Statement | CTP | Schuylkill | 51 min |
| Jul 18, 1:29 PM EDT | Special Weather Statement | CTP | Lancaster | 31 min |
| Jul 18, 2:06 PM EDT | Special Weather Statement | CTP | Franklin | 24 min |
| Jul 18, 2:28 PM EDT | Special Weather Statement | CTP | Schuylkill | 32 min |
| Jul 18, 2:43 PM EDT | Special Weather Statement | CTP | York | 47 min |
| Jul 18, 3:04 PM EDT | Special Weather Statement | CTP | Lancaster | 26 min |
| Jul 18, 3:13 PM EDT | Areal Flood Advisory | CTP | Adams, York | 2 hr |
| Jul 18, 3:45 PM EDT | Special Weather Statement | CTP | York | 45 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.